Texas, 2011

Flash Flood and Damaging Wind in Texas, June 22 to 23, 2011

June 22 to 23, 2011 · NWS BRO · 7 events in 3 counties and zones

S. and another ridge across Florida and the eastern Gulf of Mexico, drew deep tropical moisture northward from the Bay of Campeche and points south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An upper level disturbance, sandwiched between a receding upper level ridge across the southwest U.S. and another ridge across Florida and the eastern Gulf of Mexico, drew deep tropical moisture northward from the Bay of Campeche and points south. Meanwhile, a vigorous upper level disturbance across the upper midwest and associated frontal zone extending from the Great Lakes southwest into North Texas helped trigger a thunderstorm complex, which initially surge into the South Texas Plains overnight on the 21st. The complex set off boundaries which sparked intense storms along the Rio Grande and into northwest Tamaulipas and northern Nuevo Leon, M xico, a little after daybreak on the 22nd. By early afternoon, the combination of the disturbance, daytime heating, advancing outflow from previous storms focused on the Lower Rio Grande Valley. Intense, slow moving thunderstorms formed from Mercedes/Weslaco northeast into Santa Rosa, Harlingen, and Raymondville. The storms would gradually weaken as they edged toward Brownsville.

On the 23rd, the surface low parked across Cameron County. Old boundaries, a pesky upper disturbance, and some heating into very unstable air triggered another round of tropical torrents from late morning through late afternoon. These rains inundated parts of the Lower Valley with 2 to 4 more inches of rain some which fell in the same spots on the 22nd.

Two day rainfall totals ranged generally from 3 to 6 inches across the Lower Valley, with peak values in a swath bounded by Weslaco/Progresso northeast to Raymondville, then southeast to Brownsville. Numerous instances of nuisance flooding, worse in areas where drainage was poor or debris had not been cleared from ditches or canals, were reported through the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 22, 11:41 AM CST, 48 minutes earlier.

Area forecast discussion, Jun 22, 11:41 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1241 PM CDT WED JUN 22 2011

.DISCUSSION...SEE AVIATION SECTION FOR 18Z TAF DISCUSSION.

&&

.AVIATION...THE FIRST ROUND OF SHOWERS AND EMBEDDED THUNDERSTORMS
MOVED THROUGH THE LOWER VALLEY FROM SOUTHEAST TO NORTHWEST THIS
MORNING...BUT ANOTHER ROUND IS MOVING UP FROM MEXICO...FROM THE
SOUTH...AND MORE ARE ALSO MATERIALIZING OVER THE GULF OF MEXICO.
INCLUDED TEMPO THUNDERSTORM GROUPS FOR THE REST OF TODAY IN THE
TAFS...THOUGH VFR CEILINGS WILL PROBABLY HOLD EXCEPT POSSIBLY IN
ANY HEAVIER THUNDERSTORMS. THE STORMS MOVING UP FROM THE SOUTH ARE
MOVING AT 10 TO 20 MPH...AND THEREFORE A BIT OF LIGHTNING AND A
QUICK DOUSING WILL BE THE RULE IN MOST CASES. WILL GO AHEAD AND
ISSUE AN AIRPORT WEATHER WARNING DUE TO THE PROXIMITY OF CLOUD TO
GROUND LIGHTNING AND POTENTIAL FOR BRIEF HEAVY RAINFALL. CONDITIONS
SHOULD IMPROVE LATER THIS EVENING...THOUGH CONTINUED SHOWERS ARE
BEING FORECAST AT LEAST THROUGH THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 649 AM CDT WED JUN 22 2011/

DISCUSSION...SEE AVIATION AND MARINE SECTIONS FOR UPDATES.

AVIATION...INCREASING CLOUDINESS EXPECTED THROUGH THE DAY AS THE
COMBINATION OF LEFTOVER CONVECTIVE ACTIVITY MOVES INTO THE AREA
FROM THE NORTH AND INCREASING TROPICAL MOISTURE ARRIVES FROM THE
SOUTH. MOSTLY CLOUDY TO OVERCAST CONDITIONS WILL BE ON HAND WITH
AN ELEVATED INVERSION AND SATURATED LOWER LEVELS ALLOWING FOR
MULTILAYERED LOW CLOUDS. MOST CEILINGS WILL BE VFR...WITH TEMPO
MVFR AT TIMES. OTHERWISE...MODERATE SOUTHEAST WINDS WILL BE
PREVAIL WITH INCREASING SHOWER POTENTIAL AND EVEN AN ISOLATED
THUNDERSTORM...MAINLY MOVING ONSHORE FROM THE GULF OR ARRIVING
FROM THE SOUTH. HIGH LEVEL CLOUDS ALSO ON HAND FROM THE REMNANTS
OF BEATRIZ IN THE EAST PACIFIC.

MARINE...SENT OUT AN UPDATE TO THE MARINE FORECAST FOR MINOR
ADJUSTMENTS TO THE WAVE HEIGHTS AND TO TONE DOWN THE CONVECTIVE
WORDING FOR THIS MORNING AT LEAST. WAS NOT TOO CONVINCED OF
THUNDERSTORMS THIS EARLY OVER THE MARINE AREAS AS NONE HAVE
DEVELOPED AT ALL IN THE LAST COUPLE OF DAYS AND MOISTURE ARRIVAL
LOOKS WEAKER TODAY THAN MODEL SUGGESTIONS. HOWEVER...WILL TAKE A
CLOSER LOOK FOR THE MORNING UPDATE. SCEC LOOKS GOOD FOR OFFSHORE
RIGHT NOW WITH SEAS AT THE BUOY BEING REPORTED AT 5 TO 6 FEET.

PREV DISCUSSION... /ISSUED 330 AM CDT WED JUN 22 2011/

SHORT TERM /TODAY THROUGH THURSDAY/...A LITTLE MORE OF AN ACTIVE
WEATHER PATTERN FOR A CHANGE IS EXPECTED DURING THE SHORT TERM FCST
PERIOD ACROSS DEEP SOUTH TX. FIRST OFF...RADAR IMAGERY ACROSS THE
STATE EARLY THIS MRNG CONTINUES TO SHOW A SWD PROGRESSION OF A LINE
OF SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS. MOST OF
THIS ACTIVITY HAS HAD A HISTORY OF PRODUCING LOCALLY HEAVY
RAINFALL...SMALL HAIL AND FREQUENT LIGHTNING. TRENDS SHOW WEAKENING
OF THIS LINE IN ITS PROGRESSION SWD WITH NO SEVERE REPORTS AS OF
THIS WRITING. LOCALLY...A FEW ISOLATED SHOWERS NOTED ON LOCAL RADAR
MOVG NWD OUT OF OUR CWA EARLY THIS MRNG. TODAY'S PCPN WILL LIKELY KEY
OFF OF LEFTOVER BOUNDARIES PRODUCED BY THE AFOREMENTIONED CONVECTION
TO OUR NORTH PLUS DEVELOPMENT OF A SEA BREEZE. WITH THE UPPER RIDGE
NOW PRETTY MUCH A NON FACTOR AND SFC AND UPPER TROUGHS LOCALLY
PRESENT AND DEEP TROPICAL MOISTURE IN PLACE...DAYTIME HEATING SHOULD
HELP TO INITIATE CONV ALONG THE BOUNDARIES. AS THE NORTHERN LINE
MOVES SWD THIS MRNG...SHOWERS MAY MOVE INTO NORTHERN ZONES IF IT
HOLDS TOGETHER LONG ENOUGH. SOME LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE IN ANY STRONGER ACTIVITY TODAY. TEMPS WILL STILL MAKE IT
BACK INTO THE 90S FOR HIGHS GIVEN CHANCE AT SEEING PEEKS OF SUNSHINE
THRU DAY.

ANTICIPATE ANY LEFTOVER CONV TONIGHT TO BEGIN TO WANE WITH LEFTOVER
SHOWERS POSSIBLE OVERNIGHT INTO THURSDAY. SCENARIO FOR THE REMAINDER
OF THE PERIOD INTO THURSDAY EVENING WILL CONTINUE TO CALL FOR A CHC
OF SHOWERS AND THUNDERSTORMS. AGAIN...INCREASING DAYTIME INSTABILITY
AND DEEP TROPICAL MOISTURE PRESENT WILL POSE THE THREAT FOR
ADDITIONAL PCPN ON THU. SEA BREEZE DEVELOPMENT WITH ANY OLD LEFTOVER
BOUNDARIES WILL AGAIN BE THE KEY TO ANY ORGANIZED CONV DURING THE
DAY. TEMPERATURES ARE EXPECTED TO REMAIN AT OR ABOVE NORMAL
THURSDAY...BUT DAYTIME HIGHS WILL BE MUTED AND A FUNCTION OF CLOUDS
AND PCPN. WITH SLIGHTLY COOLER DAYTIME TEMPERATURES EXPECTED...HEAT
INDICES TODAY AS WELL AS THURSDAY WILL BE HELD IN CHECK CLOSER TO
THE 105 DEGREE MARK VERSUS SOMETHING WARMER.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...AN AREA OF LOW
PRESSURE JUST OFF THE COAST OF DEEP SOUTH TEXAS WILL CONTINUE TO
BRING A CHANCE FOR SHOWERS OR THUNDERSTORMS OVER DEEP SOUTH TEXAS
THURSDAY NIGHT AND FRIDAY...ESPECIALLY THE EASTERN PORTION OF DEEP
SOUTH TEXAS.  TEMPERATURES WILL CONTINUE TO BE SLIGHTLY BELOW NORMAL
TO NORMAL LEVELS ON FRIDAY DUE TO CONSIDERABLE CLOUD COVER. WINDS
WILL CONTINUE TO BE LIGHT TO MODERATE FROM THE SOUTHEAST FOR THE
EXTENDED PERIOD.  THE AREA OF LOW PRESSURE WILL SLOWLY MOVE
SOUTHEAST BY THE WEEKEND BEING REPLACED BY A MID LEVEL HIGH PRESSURE
SYSTEM.  SHOWERS AND THUNDERSTORMS WILL DECREASE THROUGH THE WEEKEND
WITH DRIER AIR MOVING INTO THE AREA.  VERY LITTLE IN THE WAY OF
RAINFALL IS EXPECTED THE BEGINNING OF NEXT WEEK.  TEMPERATURES WILL
BE BACK TO ABOVE NORMAL LEVELS BY THE WEEKEND AND CONTINUE THROUGH
THE BEGINNING OF NEXT WEEK.

MARINE...
TODAY THROUGH THURSDAY...THE 3 AM OBSERVATION FROM BUOY020 INDICATED
WINDS WERE SOUTH SOUTHEAST AROUND 18 KTS AND SEAS WERE AROUND 6.5 FT
WITH A PERIOD OF 8 SECONDS. UNSETTLED MARINE CONDITIONS HAVE
REMAINED IN CHECK SO FAR THROUGH THE EARLY MORNING HOURS WITH WINDS
ACROSS THE OFFSHORE GULF WATERS BETWEEN 15 AND 20 KTS AND SEAS
CLOSER TO 6 FT. PLAN ON CANCELING THE SCA FOR THE WATERS 20 TO 60
NAUTICAL MILES OFFSHORE THAT WAS IN EFFECT UNTIL 7 AM CDT.
CONDITIONS HAVE NOT BEEN MET FOR THE SCA AND ANTICIPATE THEY WILL
CONTINUE TO REMAIN STEADY IF NOT SLOWLY IMPROVE WITH TIME THRU THE
REST OF THE MORNING HOURS. WITH A MORE RELAXED GRADIENT IN PLACE
ACROSS THE AREA...MORE FAVORABLE MARINE CONDITIONS WILL BE POSSIBLE
DURING THE SHORT TERM PERIOD. THE ONLY UNSETTLED FACTOR IN THE
WEATHER THE NEXT COUPLE DAYS WILL BE SHOWERS AND THUNDERSTORMS THAT
ARE ANTICIPATED TO MOVE THROUGH THE AREA. AS FAR AS WINDS AND SEAS
GO...A LIGHT TO MODERATE SOUTHEAST WIND WILL BE THE RULE THRU
THURSDAY WITH SLIGHT SEAS AROUND 6 FT AT THE HIGHEST.

THURSDAY NIGHT THROUGH TUESDAY...WINDS AND SEAS WILL REMAIN MODERATE
THROUGH THE EXTENDED PERIOD.  SCATTERED SHOWERS OR THUNDERSTORMS ARE
POSSIBLE OVER THE MARINE AREA THURSDAY NIGHT AND FRIDAY.  SOME
ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND
WITH A RELATIVELY DRY AND STABLE AIR MASS IS EXPECTED FOR THE MARINE
AREA THE BEGINNING OF NEXT WEEK.  SMALL CRAFT SHOULD EXERCISE
CAUTION CONDITIONS WILL PROBABLY BE THE RULE FROM THE WEEKEND TO THE
BEGINNING OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  90  78  90  77 /  50  30  20  20
BROWNSVILLE          93  77  92  76 /  50  30  20  20
HARLINGEN            92  76  92  75 /  50  30  20  20
MCALLEN              97  78  95  77 /  40  20  20  20
RIO GRANDE CITY      95  77  97  76 /  30  20  20  10
SOUTH PADRE ISLAND   85  80  87  79 /  50  30  30  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/67
Hazardous weather outlook, Jun 22, 4:32 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
532 AM CDT WED JUN 22 2011

TXZ248>257-231100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
532 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
AREA. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE LOCALLY
HEAVY RAINFALL AND GUSTY WINDS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THERE IS A HIGH RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

ELEVATED HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL BE POSSIBLE
THIS AFTERNOON. HOWEVER...THE DEVELOPMENT OF RAINFALL IN THE AREA
WILL ALLOW TEMPERATURES AND HEAT INDICES TO COOL TEMPORARILY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY ACROSS
THE AREA. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE LOCALLY
HEAVY RAINFALL AND GUSTY WINDS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

AN ELEVATED RISK FOR RIP CURRENTS WILL BE POSSIBLE THROUGH THE END
OF THE WEEK INTO THE WEEKEND AT THE LOCAL BEACHES.

ELEVATED HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL BE
POSSIBLE BEGINNING FRIDAY AND LINGERING THROUGH THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-231100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
532 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
LOWER TEXAS COASTAL WATERS. A FEW STORMS MAY BECOME STRONG ENOUGH
TO PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY ACROSS
THE LOWER TEXAS COASTAL WATERS. A FEW STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 8:05 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
905 AM CDT WED JUN 22 2011

TXZ248-221445-
ZAPATA-
905 AM CDT WED JUN 22 2011

...STRONG THUNDERSTORMS WILL AFFECT WESTERN PORTIONS OF ZAPATA
COUNTY...

THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT LAS PALMAS...FALCON
SHORES AND ZAPATA...UNTIL 945 AM CDT. GUSTY WINDS 40 TO 50 MPH MAY
CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND
WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

67
Special weather statement, Jun 22, 12:29 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
129 PM CDT WED JUN 22 2011

TXZ250-251-253>257-222030-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA...MCALLEN...
EDINBURG...PHARR...MISSION...WESLACO...RAYMONDVILLE...
BROWNSVILLE...HARLINGEN...PORT MANSFIELD...PORT ISABEL...
SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
129 PM CDT WED JUN 22 2011

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON ACROSS EASTERN SECTIONS
OF DEEP SOUTH TEXAS...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTHWARD
OVER THE EASTERN HALF OF DEEP SOUTH TEXAS. DEEP MOISTURE AND
SUFFICIENT TURNING OF THE WINDS IN THE LOWER LEVELS OF THE
ATMOSPHERE MAY LEAD TO THE DEVELOPMENT OF FUNNEL CLOUDS WITH SOME
OF THIS ACTIVITY.

ANY FUNNEL CLOUDS WHICH  DEVELOP WILL NOT LAST VERY LONG AND
ARE NOT EXPECTED TO REACH THE GROUND. IF A FUNNEL CLOUD IS
SPOTTED...SEEK SAFETY IN A SECURE BUILDING AWAY FROM WINDOWS.

STAY TUNED FOR FURTHER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE.

54

The radar

The Brownsville radar (KBRO), 42 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
June 22, 12:29 PM CST to 12:37 PM CST
Where
Cameron County, 0.29 mi WSW of (Hrl)rio Grande Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
26.229, -97.654

The ASOS platform at the Harlingen Valley International Airport recorded a wind gust of 66 miles per hour as a downburst moved through during a thunderstorm during the early afternoon. No damage was reported to the tower or on the field.

Heavy Rain, Hidalgo

When
June 22, 12:30 PM CST to 2:30 PM CST
Where
Hidalgo County, 0.75 mi WSW of Shayland to 0.45 mi N of Weslaco Mid Vly Arpt
Reported by
ASOS
Coordinates
26.215, -98.291

Slow moving thunderstorms, containing up to an hour and a half of torrential rains, dumped between 3 and 4 inches across the heart of populated Hidalgo County, from Mission to Weslaco, during the early and mid afternoon of June 22nd. Numerous instances of nuisance urban flooding were reported, much in the typical poor drainage locations that see flooding with any locally heavy rainfall.

Nuisance flooding of roads and ditches were reported in the typical poor drainage locations of McAllen/Pharr and Weslaco. At McAllen/Miller airport, 3.13 inches of rain fell in less than two hours before the power was knocked out due to lightning in the area. CoCoRaHS observers reported 3.08 inches and 3.18 inches in Mission and Edinburg, respectively, and nearly 3 inches (2.84) fell at the Mid Valley Airport in Weslaco.

Heavy Rain, Willacy

When
June 22, 1:00 PM CST to 3:00 PM CST
Where
Willacy County, 0.68 mi NNW of Raymondville to 0.83 mi SE of Sebastian
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
26.489, -97.785

Slow moving thunderstorms, containing more than an hour of torrential rains, dumped between 3 and 6 inches in central Willacy County during the early and mid afternoon of June 22nd. In Raymondville, up to a foot of standing water was observed by storm spotters and the county Emergency Manager; several roads were temporarily closed due to the urban/poor drainage flooding. No water reached structures. Observed rainfall ranged from just under 3 inches on the west side of Raymondville to 6.10 inches 6 miles east of Raymondville (San Perlita). Other minor flooding was reported in Sebastian (just north of the Cameron/Willacy County line), with backyards turning to low water lakes and streets with more than a foot of water in them.

The flooding in Sebastian intensified on the 23rd, reaching into properties as poor drainage structure in town (pipe structure) could not handle the heavy rains and flooding reached into the ground floor of a number of structures in town.

Heavy Rain, Cameron

When
June 22, 1:00 PM CST to 3:45 PM CST
Where
Cameron County, 0.6 mi WNW of San Benito to 1.29 mi NNE of La Feria
Reported by
Emergency Manager
Coordinates
26.134, -97.638

Slow moving thunderstorms, containing more than an hour of torrential rains, dumped between 3 and 5 inches in western Cameron County during the early and mid afternoon of June 22nd. Numerous instances of nuisance urban flooding were reported, much in the typical poor drainage locations that see flooding with any locally heavy rainfall.

Across the Lower Valley, nuisance flooding of roads, ditches, and even some properties occurred each afternoon. On the 22nd, locally high water was reported in La Feria, Palm Valley/Harlingen, and San Benito. An estimated 5 inches of rain flooded the Mariposa subdivision near La Feria an area which often has poor drainage issues and suffered greatly after Hurricane Dolly. The water rose to around 2 feet in neighborhood roads, closing them but not reaching into structures. On the west side of Harlingen, CoCoRaHS observers reported between 4 and 5.27 inches of rain.

Lightning, Willacy

When
June 22, 1:55 PM CST to 2:15 PM CST
Where
Willacy County, 0.27 mi N of Raymondville to 1.4 mi NNW of San Perlita
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
26.484, -97.779

Frequent cloud to ground lightning, particularly on the 22nd, caught a 400 barrel oil container on fire in Willacy County, and effects of another strike injured a woman attempting to enter her vehicle, all occurring around 3 PM CDT. The container fire was put out by the torrential rains; the woman was admitted to Valley Baptist Medical Center for observation.

Heavy Rain, Cameron

When
June 23, 11:15 AM CST to 2:15 PM CST
Where
Cameron County, 1.23 mi SW of (Bro)brownsville Arp to 1.66 mi SSW of Brownsville
Reported by
ASOS
Coordinates
25.906, -97.432

Deep tropical moisture worked on boundaries left over from showers and storms on June 22nd and into the early morning of June 23rd to produce locally heavy squally rains in the City of Brownsville during the early afternoon of June 23rd, adding another 2 to 3+ inches of rain to the somewhat lesser, but notable, totals from June 22nd. Brownsville/SPI International Airport reported 3.52 inches of rain, and nearby CoCoRaHS observers recorded between 2.18 and 3.15 inches.

Urban flooding, particularly in the lower lying areas along Boca Chica Boulevard stretching downtown, developed through the afternoon before waters receded after 4 PM or so. Significant damage was not reported despite the more than one foot of standing water in city streets.

Flash Flood, Hidalgo

When
June 23, 1:45 PM CST to 3:45 PM CST
Where
Hidalgo County, 1.43 mi WNW of Weslaco to 0.76 mi SW of Weslaco
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
26.177, -98.002

The Weslaco/Donna Emergency Manager reported extensive flooding along both sides of Highway 83 (frontage roads along the expressway), as well as significant street flooding along Business 83 and Texas Boulevard (Farm to Market 88). Local media reports indicated more than 2 feet of water in roads, some which impacted properties in town. The flooding was caused by another round of torrential, tropical rains between 130 and 330 PM, which dropped more than 3 inches on top of the 2.84 inches which had fallen on the 22nd. More than 6 inches fell in Weslaco during the two day period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307551, 311765, 307531, 311764, 311807, 307533, 311800.